Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 404, NWS Midland/Odessa, TX

October 10, 2004Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2004, 1:17 AM CDT for Glasscock County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2004, 1:17 AM CDT (06:17 UTC)
Expired
Oct 10, 2004, 2:00 AM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Glasscock County, TX

The radar

The San Angelo radar (KSJT), 84 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100617
SVRMAF
TXC173-100700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 AM CDT SUN OCT 10 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 200 AM CDT

* AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EASTERN GLASSCOCK 
  COUNTY...OR 12 MILES SOUTHEAST OF GARDEN CITY...MOVING EAST AT 15  
  MPH.  QUARTER SIZE HAIL OR LARGER CAN BE EXPECTED WITH THIS STORM.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3199 10128 3171 10162 3155 10100 3178 10089

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 11:10 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 9, 11:10 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT SAT OCT  9 2004

.UPDATE...
GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR THE LATEST RADAR TRENDS AND
RECENT SURFACE OBSERVATIONS. SHOWERS AND ISOLATED THUNDERSTORMS
WILL REMAIN POSSIBLE OVERNIGHT...MAINLY OVER THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. DEW POINTS HAVE DROPPED INTO THE MID 40S
F FROM THE GUADALUPE MOUNTAINS...SOUTH ACROSS THE DAVIS MOUNTAINS AND
MARFA PLATEAU. MOSTLY CLEAR SKIES AND LIGHT WINDS ACROSS THE ABOVE
MENTIONED AREAS WILL PROVIDE IDEAL RADIATIONAL COOLING CONDITIONS.
OVERNIGHT LOWS HAVE BEEN LOWERED A CATEGORY OR TWO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06
Hazardous weather outlook, Oct 9, 2:00 PM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SAT OCT 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) SAT OCT 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING.  DANGEROUS
LIGHTNING...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND SMALL HAIL CAN
BE EXPECTED NEAR THUNDERSTORMS THAT DO DEVELOP.  AN ISOLATED
OCCURRENCE OF LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS...ESPECIALLY OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR DURING THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SINCE AN ISOLATED STORM COULD PRODUCE SEVERE HAIL LATE THIS
AFTERNOON...SPOTTER GROUPS AND EMERGENCY OFFICIALS OVER THE PERMIAN
BASIN SHOULD MONITOR THE LATEST WEATHER INFORMATION.
OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:38 AM CDTSevere Thunderstorm WarningMAFGlasscock37 min
Oct 10, 1:44 AM CDTSevere Thunderstorm WarningMAFReagan46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.